Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 64, NWS Charleston, WV

May 19, 20194 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 19, 2019, 5:48 PM EDT for 4 counties in West Virginia. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 5:48 PM EDT (21:48 UTC)
Expired
May 19, 2019, 6:30 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, WV, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:48 PM EDTTSTM WND DMGRoderfield, WVTREE DOWN ON THE RAILROAD TRACKS NEAR RODERFIELD AND ANOTHER TREE DOWN IN THE TOWN OF BIG SANDY.
May 19, 6:04 PM EDTTSTM WND DMGFanny, WVTREES DOWN ON INDIAN CREEK ROAD NEAR FANNY.
May 19, 6:15 PM EDTTSTM WND DMGRock View, WVTREES DOWN NEAR ROCK VIEW ALONG THE APPALACHIAN HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WUUS51 KRLX 192148
SVRRLX
WVC045-047-059-109-192230-
/O.NEW.KRLX.SV.W.0064.190519T2148Z-190519T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
548 PM EDT Sun May 19 2019

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Northwestern McDowell County in southern West Virginia...
  Southeastern Mingo County in southern West Virginia...
  Southeastern Logan County in southern West Virginia...
  Wyoming County in southern West Virginia...

* Until 630 PM EDT.

* At 548 PM EDT, a severe thunderstorm was located 7 miles south of
  Hanover, or 9 miles west of Welch, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Welch, Pineville, Oceana, Hanover, R.d. Bailey Lake, Mallory,
  Amherstdale-Robinette, Twin Falls State Park, Gilbert Creek, Davy,
  Iaeger, Clear Fork, Cyclone, Coal Mountain, Kopperston,
  Amherstdale-Robine, Avondale, Wolf Pen, Baileysville and Coalwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3744 8188 3790 8181 3789 8176 3787 8178
      3781 8172 3783 8166 3776 8158 3779 8153
      3778 8146 3767 8137 3736 8168
TIME...MOT...LOC 2148Z 206DEG 40KT 3748 8174 

HAIL...<.75IN
WIND...60MPH
 
$$

MEK
2 follow-up statements
643 
WWUS51 KRLX 192207
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
607 PM EDT Sun May 19 2019

WVC045-059-192216-
/O.CAN.KRLX.SV.W.0064.000000T0000Z-190519T2230Z/
Mingo WV-Logan WV-
607 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MINGO AND
SOUTHEASTERN LOGAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
no longer moving into the warned area. Therefore, the warning has 
been cancelled.

LAT...LON 3755 8177 3778 8167 3778 8164 3779 8161
      3776 8158 3779 8153 3778 8146 3768 8138
      3747 8157
TIME...MOT...LOC 2206Z 214DEG 25KT 3761 8163 

$$

WVC047-109-192230-
/O.CON.KRLX.SV.W.0064.000000T0000Z-190519T2230Z/
McDowell WV-Wyoming WV-
607 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTH CENTRAL MCDOWELL AND CENTRAL WYOMING COUNTIES...

At 606 PM EDT, a severe thunderstorm was located near Oceana, or near
Pineville, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pineville, Oceana, Twin Falls State Park, Kopperston, Clear Fork,
Cyclone, Wolf Pen and Baileysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 8177 3778 8167 3778 8164 3779 8161
      3776 8158 3779 8153 3778 8146 3768 8138
      3747 8157
TIME...MOT...LOC 2206Z 214DEG 25KT 3761 8163 

HAIL...<.75IN
WIND...60MPH
 
$$

MEK
286 
WWUS51 KRLX 192225
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
625 PM EDT Sun May 19 2019

WVC047-109-192235-
/O.EXP.KRLX.SV.W.0064.000000T0000Z-190519T2230Z/
McDowell WV-Wyoming WV-
625 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MCDOWELL AND
CENTRAL WYOMING COUNTIES WILL EXPIRE AT 630 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds of 35 to 45 mph are still possible with this thunderstorm.

LAT...LON 3755 8177 3778 8167 3778 8164 3779 8161
      3776 8158 3779 8153 3778 8146 3768 8138
      3747 8157
TIME...MOT...LOC 2225Z 206DEG 40KT 3778 8152 

$$

MEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:53 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 19, 3:53 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
353 PM EDT Sun May 19 2019

.SYNOPSIS...
Cold front Monday. Then, high pressure builds to provide plenty
of sunshine and a gradually warming through Friday along with
chances for showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 150 PM Sunday...

Isolated to scattered convection has indeed developed along the
mountain ridges as of 18Z. The lift for these storms is
primarily due to orographics from strengthening southerly flow,
though not an ideal direction. Latest run of RAP indicates ML
CAPE values are in the 1200 to 1400 J/kg range. The approach of
a mid level trof and associated increase in mid level flow
should allow coverage to increase a bit across these locations
in the thru 21Z. Outside of the high terrain, convection chances
diminish rapidly for the remainder of the afternoon with no
real forcing to lift parcels. Some of the mountain convection
may spill over into the adjacent lowland counties, however
steering flow should motion storms to NNE. Confidence is not
high on this occurring ATTM. Having said that, the best
adjacent lowland locations to see any convection later this
afternoon would be say from Sutton to Clarksburg.

SPC continues to highlight the northern mountains with a slight
risk this afternoon. Shear values are marginal for overall
organization, however surface to mid level delta theta e values
and DCAPE do support a damaging wind potential...primarily with
the stronger collapsing cores.

Mountain/adjacent convective activity will diminish in intensity
and coverage with sunset. The upper trof and associated cold
front will move thru the area tonight. However, with little in
the way instability, I have only low chances for a prefrontal
band of showers moving thru.

A secondary front looks to cross on Monday, however with
moisture confined to the low levels, thinking any precip would
be in the afternoon across the mountains and void of thunder.
CAA and lower dewpoints will arrive across SE OH late in the
afternoon on a refreshing breeze, taking until the evening to
arrive east of the OH River.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 244 PM Sunday...

A surface high pressure system builds from the northwest to
provide dry and about normal temperatures under light northerly
flow Monday night into Tuesday night. Lows will range from the
lower 50s lowlands to the low 40s highest elevations. Highs
Tuesday will stay a around 70 degrees lowlands ranging into the
upper 50s northeast mountains.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...

On Wednesday morning, a warm front develops south of the area
and should gradually lift north under increasing southwest
flow into early Thursday. Then, the area will remain in the warm
sector of an approaching low pressure system. Model's consensus
indicate warm air and moisture advection will gradually
increase through the end of the week. Temperatures will increase
from the mid 80s Wednesday, to around 90 degrees Thursday and
Friday.

Showers and storms will be possible, mainly during the afternoon
and evening hours.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 210 PM Sunday...

Mainly scattered mountain shra/tsra thru 00Z with some tempo
MVFR TS groups for EKN/BKN with a SCT to BKN 4-6kft CU field
elsewhere. Some convection my sneak close to CRW and CKB after
21Z such that VCTS was inserted in the TAF, but confidence is
not particularly high on direct impacts. Gusty SW winds 20 to
25 kts will prevail thru the remainder of the afternoon.

After 00Z, a cold front will approach and cross overnight. A few
shra are possible along and ahead of the boundary, though
predominate VFR should be maintained.

A secondary front crosses Monday and with little in the way of
moisture depth, only thinking isolated shra in the afternoon for
the mountains and dry elsewhere. Some morning MVFR stratus is
possible across SE OH but should stay clear of PKB/HTS. Winds
will become gusty in the afternoon 20 to 25 kts and veering to
the W and eventually WNW with any BKN CU becoming SCT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High except moderate EKN/BKW.

ALTERNATE SCENARIOS: Brief IFR conditions possible EKN/BKN in
shra/tsra thru 00Z tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR conditions are possible in showers and thunderstorms after
midnight Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...30
SHORT TERM...RH
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, May 19, 2:41 PM EDT, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
241 PM EDT Sun May 19 2019

WVZ522>526-201845-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
241 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk of severe thunderstorms this afternoon. The
greatest threat associated with the storms will be damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>521-201845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-
241 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 19, 1:38 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
138 PM EDT Sun May 19 2019

WVZ525-526-191815-
Northwest Randolph-Southeast Randolph-
138 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RANDOLPH COUNTY...

At 137 PM EDT, a strong thunderstorm was located 10 miles east of
Holly River State, or 17 miles northwest of Cass Scenic Railroad,
moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Mill Creek, Huttonsville and Pickens.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3855 8017 3862 8024 3865 8025 3875 8014
      3875 8012 3877 8012 3884 8004 3866 7983
TIME...MOT...LOC 1737Z 231DEG 23KT 3863 8014

16
Special weather statement, May 19, 2:26 PM EDT, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
226 PM EDT Sun May 19 2019

WVZ523-524-191900-
Southeast Pocahontas-Northwest Pocahontas-
226 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN POCAHONTAS
COUNTY...

At 225 PM EDT, a strong thunderstorm was located over Leonard, or
near Renick, moving northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Locations impacted include...
Marlinton, Hillsboro, Edray, Buckeye, Minnehaha Springs and Cranberry
Mountain Nature Center.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3814 7993 3804 8016 3804 8022 3805 8027
      3811 8036 3824 8036 3843 8016 3816 7992
TIME...MOT...LOC 1825Z 231DEG 33KT 3806 8038

16
Special weather statement, May 19, 4:32 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
432 PM EDT Sun May 19 2019

WVZ032-040-192100-
Barbour-Taylor-
432 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT TAYLOR AND NORTHERN BARBOUR
COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Grafton, moving
northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Grafton, Philippi, Flemington, Moatsville, Tygart Lake State Park,
Thornton, Rosemont, Knottsville, Galloway and Meadland.

LAT...LON 3914 8009 3923 8018 3924 8016 3927 8020
      3930 8020 3939 8007 3940 8003 3942 8000
      3945 7993 3943 7989 3930 7989 3929 7986
      3925 7985
TIME...MOT...LOC 2031Z 233DEG 45KT 3926 8008

MEK
Special weather statement, May 19, 5:23 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
523 PM EDT Sun May 19 2019

VAZ004-WVZ033-192200-
Buchanan-McDowell-
523 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN AND
MCDOWELL COUNTIES...

At 523 PM EDT, a strong thunderstorm was located near Jewell Ridge,
or 9 miles north of Richlands, moving northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Welch, Gary, War, Northfork, Davy, Bradshaw, Iaeger, Keystone,
Kimball, Jolo, Elbert, Coalwood, Avondale and Cucumber.

LAT...LON 3715 8190 3723 8200 3751 8182 3750 8171
      3752 8168 3751 8163 3752 8162 3749 8160
      3748 8151 3749 8147 3745 8143 3746 8140
      3744 8137 3721 8169 3724 8172 3724 8174
      3720 8176 3718 8185 3715 8188
TIME...MOT...LOC 2123Z 222DEG 34KT 3723 8186

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:38 PM EDTSpecial Weather StatementRLXRandolph37 min
May 19, 2:26 PM EDTSpecial Weather StatementRLXPocahontas34 min
May 19, 4:32 PM EDTSpecial Weather StatementRLXTaylor28 min
May 19, 5:23 PM EDTSpecial Weather StatementRLXMcDowell37 min
May 19, 6:39 PM EDTSpecial Weather StatementRLXPocahontas36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.